Bipolar, OCD, Antidepressants
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Bipolar, "OCD?", and antidepressant induced -- obsessions/compulsions?

Q: I have been diagnosed with Bp and OCD about 4 years ago, but have been depressed, manic, suffered from anxiety and panic attacks, and have had obsessive thoughts and compulsions like sniffing, twitching, and tics, since I was a child. I have been thru the following medications: Prozac,Luvox,Serzone,Paxil,Zoloft,Lithium,Depakote, Stellazine, Nerontin, Celexa, Remeron,Wellbutrin,Effexor,Anafranil I am currently on 50 mg Zoloft and 1000 mg depakote. I feel my mood is stabilized sufficiently, as I never become manic anymore. Antidepressants work well to keep my mood ok(sub-par, but ok). The problem is this: I will start on an antidepressant (paxil) and everything will be ok for about 9 months, then I will begin to make “patterns” in my head. For instance, I might be watching TV or reading a book (doing anything, actually) and I will feel compelled to make up, down, left, right, and diagonal “patterns” on the tv screen or in my book (where ever) . My head also feels overly stimulated or caffeinated. , especially in my forehead, and above my eyes. I am agitated unless I make these patterns, but they are extremely agitating and annoying. The intensity of the pattern-making will peak for a few hours with a very energized feeling in my head, then within an hour they will start to subside. Upon this subsiding, my eyes get very dry, and I will feel spacey. The pattern-making peaks at night. When I stopped taking the paxil, within a few days the pattern-making went away completely. Unfortunately, 1 month later I was hospitalized for severe mixed mania. My doctor then started me on Zoloft. This worked well for about 1 ˝ years, and then the pattern-making began again. The patterns are not an immediate side-effect of the meds per se, but rather the result off a build-up of some sort over time. If I stop taking them, however, I get very depressed. No one seems to know what could be causing the patterns or how to fix them. Any insight would be greatly appreciated I don’t know what else to do. I’ve been struggling with this for 14 years. I’m starting to feel that there is no hope for me. . Also, (although independent of the pattern-making) major sinus congestion-like problems (located in the UPPER sinus cavity, and above my eyes) occur only after being on antidepressants for a long time (9 to 18 months, as with the pattern-making above). The sinus pressure results in a foggy feeling, some confusion-like feeling, and agitation. Occasionally and randomly, I feel my sinuses completely drain and experience clearheadedness and mental sharpness. Any insight on this would also be greatly appreciated.

Dear Joseph --
You have carefully described a phenomenon I've never encountered before as such (the "patterns").  However, here's a way of looking at it.  What if the "patterns", which are very much like obsessions and compulsions in that a pressure of sorts builds and then is relieved by a ritual, are coming because they are actually a sort of "manic" manifestation?  I have not ever heard of serotonergic antidepressants inducing OCD symptoms, but they are widely known to induce manic symptoms; and I have seen "mania" show up as obsessive thinking (although yours is a bit more classically like OCD than I usually encounter in this way of thinking). 

If this were the case I would expect the patterns to recur when you are taking an antidepressant, and then ease up (or disappear perhaps, if you're on a mood stabilizer) if the antidepressant is stopped.  (As for your mania following Paxil, that could have been an "antidepressant-discontinuation induced mania", a recognized phenomenon, if you stopped the medication all at once without much of a taper). 

But of course, with your depression you couldn't just do without the antidepressant to avoid the "patterns".  The way I usually deal with this: first, combine lithium with Depakote, without an antidepressant (remember, the antidepressant must be tapered slowly, over 2-4 months).  If you've already done that combination and it didn't work, ah, this is going to be harder.  One hope that's not on your list: lamotrigine. This is an anticonvulsant with mood stabilizing properties that has such strong antidepressant effects it's being considered as an agent for treatment resistant unipolar depression!  That's my go-to agent if lithium doesn't work (when combined with Depakote or something like it).  These are the two main antidpressant agents that don't cause cycling (lithium not at all; lamotrigine not too much); and for the moment I'd wonder if your "patterns" aren't some sort of antidepressant induced cycling thing. 

Note that if you combine lamotrigine with Depakote you have to go extremely, extremely slowly with the lamotrigine as you start it, like 1/4th of the manufacturers rate; if you go faster you can get a rash that will require stopping, and there goes that great hope.  I start people who are taking Depakote at 1/2 of the smallest lamotrigine pill (25mg) every other day for 2 weeks, then 1/2 daily for 2 weeks, then go up by a half every week (split dosing (a.m. and p.m.) and keep it symmetric -- e.g. 1/2 in the morning, 1/2 in the evening).  I dont know anybody who goes this slowly but since I've been doing this I haven't had but maybe one person get a rash, and it used to be 1 in 10, the usually quoted national rate.     

If lamotrigine didn't work to replace your antidepressant (after lithium trial), the next thing to try would be Risperidone.  This too is a great candidate.  Many psychiatrists would do this before lamotrigine, as it's a lot easier and quicker.  Extremely low doses could be effective, like 0.25mg.  I have one patient who got quite obviously manic when I used 0.5 mg, after two doses.  And I've seen it act as a wonderful antidepressant many times (it has many case reports of causing mania).  It has also been used as an adjunct agent in treating OCD.  Again, my hope would be to replace the antidepressant because as you have seen, it keeps causing problems. 

Remember, these are only ideas.  I can't treat you, only your doctor can.  However, I may be able to give you some hope.  These are solid, not "bottom of the barrel" options.  There is more "way out" stuff under research that you could end up looking at later if these options didn't work. 

Keep going; and congratulations on some excellent observing and describing (oh, and I don't recognize the sinus thing at all; although it sure seems like a lot of my patients have some sinus thing, but then, I live in the grass pollen capital of the world so it's a little hard to tell...)

Dr. Phelps


Published December, 2000

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?